Missouri, 2017

Damaging Wind in Missouri, June 14, 2017

June 14, 2017 · NWS DVN · 1 event in 1 county or zone

A hot a humid air mass led to scattered thunderstorms the morning and afternoon of June 14th, 2017. The scattered thunderstorms brought heavy rain rates, and spotty severe weather reports across eastern Iowa, northwest Illinois, and northeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A hot a humid air mass led to scattered thunderstorms the morning and afternoon of June 14th, 2017. The scattered thunderstorms brought heavy rain rates, and spotty severe weather reports across eastern Iowa, northwest Illinois, and northeast Missouri. The most significant severe weather occurred late in the afternoon as storms moved east across Bureau and Putnam counties into La Salle county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 14, 2:43 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 14, 2:43 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
343 PM CDT Wed Jun 14 2017

.SYNOPSIS...
Issued at 330 PM CDT Wed Jun 14 2017

Water vapor loop indicating closed upper low rolling northeastward
acrs the SD/Canadian border region, with cyclonic southwesterlies
arching down toward the mid MS RVR Valley. Embedded vort max/MCV
noted in several surveillance imagery sources right acrs the local
area, and should exit off to the east and northeast by early this
evening. Other more upstream embedded vort max was located out
acrs the Neb panhandle. Otherwise, flow still on track to become
more westerly and progressive acrs the north half of the CONUS
into the weekend, putting the local area under almost a daily
chance for showers and thunderstorms through Sat night.

&&

.SHORT TERM...(Tonight)
ISSUED AT 330 PM CDT Wed Jun 14 2017

As the MCV exits to the east, it will take any lingering more
significant convection with it by late afternoon. But will have to
keep low to moderate CHC POPs for isolated to sctrd showers and
storms streaming up out of MO and acrs mainly the southeastern
half of the DVN CWA, ahead of the central plains wave and
lingering llvl convergence on lingering outflow boundaries. But
feel that there will be just a low chance that they will be strong
to severe, especially later in the evening. This activity should
wane too as the evening progresses and through midnight. Then, the
central plains upper short wave trof approaches late tonight for
a possible uptick in overnight and early thu morning convection
for isolated to sctrd showers/storms in the southern and
southeastern CWA, but marginal at best LLJ convergence make this
another low confidence call...only low chc pops warranted Lows
tonight in the 60s west of the MS RVR, to around 70 in the east.

.LONG TERM...(Thursday through next Wednesday)
ISSUED AT 330 PM CDT Wed Jun 14 2017

Thursday...Most of the day looks to be mostly sunny and dry, warming
to around 90 or lower 90s in most of the area but sfc DPTs mixed
down into the middle or lower 60s in the afternoon keep the Heat
Index in check. Then an approaching upper trof in progressive
westerlies, and arrival of a weak NNE-to-SSW oriented sfc front
pushing into the western CWA from central IA, may allow for isolated
to sctrd thunderstorms to POP up in central Ia and possibly make it
into the far west central and northwestern CWA By late afternoon.
Better support for more organized storm clusters or MCS activity
tomorrow night laying out to the south acrs KS into MO. Then 12z
models vary on another round of increased late night convection
especially south of I80 after midnight and into early Fri morning.

Friday...Various model solution outputs make for a muddled scenario
this day. What ever happens Thu night and lingers into Fri morning
convective debris-wise, will be a player in to what happens later in
the day. But most solutions suggest a diurnal decrease by midday,
and afternoon heating and destabilization into Fri evening. Then the
next upstream S/W will look to interact with an increasing LLJ with
THTA-E feed, which may allow for an MCS to develop acrs western IA
Fri evening, and come acrs the state overnight into Sat morning with
heavy rain and gusty wind potential.

Saturday and Sunday...Latest suite of medium range models continue
to suggest a stronger digging shortwave and sfc cold front may swing
acrs the region to produce another storm event late Sat and Sat
night, with strong forcing and vertical wind fields suggesting a
severe storm threat depending on instability build up earlier in the
day. A cooler, breezy day in store for Sunday behind the front.

Monday through next Wednesday...Longer range indications suggest
that GRT LKS troffiness will allow for a below normal temp regime
early to mid week. Some chance for isolated to sctrd afternoon
instability showers Mon and Tue, with a more organized shower chance
toward Wed depending on timing of a northwest flow clipper-like
system rippling down into the western GRT LKS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1246 PM CDT Wed Jun 14 2017

Main concern in this forecast period is the near term chance of
thunderstorms. An upper level wave is moving across the area and
storms are ongoing at the moment in the DBQ area and south of BRL.
More storms are expected to develop in the next few hours along
and east of the Mississippi River and pose a threat through early
evening. After that time, VFR conditions will prevail although
given the recent rain and light winds, a brief period of patchy
fog cannot be ruled out around sunrise.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Wolf
Hazardous weather outlook, Jun 14, 3:26 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
426 PM CDT Wed Jun 14 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
426 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Scattered severe thunderstorms will continue through 8 PM CDT
generally along and east of the Mississippi River and along and
south of the Interstate 80 corridor, and far northeastern
Missouri. The main threats with these severe storms continues to
be damaging wind and large hail, but an isolated tornado can not
be ruled out. The storms should weaken and move out of the area
after 7 or 8 PM CDT.

Hot and humid conditions will continue through early evening away
from the storms, with heat index readings as high as the mid 90s.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There are periodic chances for thunderstorms Thursday night
through Saturday night.

For the first round Thursday night into early Friday morning, a
few strong storms are possible in the counties along and south of
highway 34. The main threats are strong wind gusts and lightning.

There is a marginal risk for severe thunderstorms on Friday
across the entire outlook area. The best chance for storms is
Friday evening or Friday night. Damaging winds and large hail are
possible with the strongest storms. Thunderstorm coverage will
likely remain scattered.

Strong or severe thunderstorms are possible Saturday afternoon
into Saturday night. However, confidence is low with respect to
timing and areal coverage. Please stay tuned to forecast updates
through this week.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is currently needed this afternoon and
evening generally along and east of the Mississippi River, and far
northeastern Missouri.

12

In the hours before

Local storm report, Jun 14, 1:54 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 SSW GENESEO           41.44N 90.16W
06/14/2017  E0.75 INCH       HENRY              IL   TRAINED SPOTTER

&&

BROOKS
Local storm report, Jun 14, 2:13 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 SSE GENESEO           41.44N 90.15W
06/14/2017  E0.88 INCH       HENRY              IL   TRAINED SPOTTER

&&

BROOKS
Local storm report, Jun 14, 2:29 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             2 SE GENESEO            41.43N 90.13W
06/14/2017  E1.00 INCH       HENRY              IL   PUBLIC

&&

BROOKS
Local storm report, Jun 14, 2:32 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             JOHNSON SAUK TRAIL STAT 41.33N 89.89W
06/14/2017  M0.88 INCH       HENRY              IL   LAW ENFORCEMENT

            RELATED BY EMERGENCY MANAGER

&&

DC
Local storm report, Jun 14, 2:53 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             1 SW LAKE THUNDERBIRD   41.21N 89.46W
06/14/2017  E0.75 INCH       PUTNAM             IL   TRAINED SPOTTER

            ALSO REPORTED WIND GUST OF 30 MPH.

&&

DC
Local storm report, Jun 14, 3:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     3 S LA MOILLE           41.49N 89.28W
06/14/2017                   BUREAU             IL   TRAINED SPOTTER

            SPOTTER REPORTED LARGE TREE DOWN NEAR THE INTERSECTON OF
            US 34 AND IL 89 SOUTH OF LA MOILLE. REPORT WAS RELAYED BY
            NWS LOT.

&&

DC

The radar

The Quad Cities radar (KDVN), 162 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
June 14, 3:30 PM CST
Where
Clark County, 1.05 mi W of Clark City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.420, -91.700

Trees and power lines were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694369.